Alert archive / West Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 157, NWS Charleston, WV

August 15, 2016Taylor County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Aug 15, 2016, 2:52 PM EDT for Taylor County, West Virginia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2016, 2:52 PM EDT (18:52 UTC)
Expired
Aug 15, 2016, 3:15 PM EDT
In force
23 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Taylor County, WV

The radar

The Pittsburgh radar (KPBZ), 133 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 6.9 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2016-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 219 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2016-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
219 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
700 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

705 
WUUS51 KRLX 151852
SVRRLX
WVC091-151915-
/O.NEW.KRLX.SV.W.0157.160815T1852Z-160815T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
252 PM EDT MON AUG 15 2016

THE NATIONAL WEATHER SERVICE IN CHARLESTON WEST VIRGINIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN TAYLOR COUNTY IN NORTHERN WEST VIRGINIA...

* UNTIL 315 PM EDT

* AT 251 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER GRAFTON...
  MOVING NORTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  GRAFTON...THORNTON AND KNOTTSVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

&&

LAT...LON 3930 7991 3929 7992 3930 7994 3928 7996
      3929 7998 3939 8003 3944 7997 3945 7994
      3944 7990 3943 7989 3930 7989
TIME...MOT...LOC 1851Z 238DEG 23KT 3936 8000 

HAIL...1.00IN
WIND...60MPH
 
$$

05
1 follow-up statement
501 
WWUS51 KRLX 151907
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
307 PM EDT MON AUG 15 2016

WVC091-151917-
/O.EXP.KRLX.SV.W.0157.000000T0000Z-160815T1915Z/
TAYLOR WV-
307 PM EDT MON AUG 15 2016

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN TAYLOR COUNTY WILL
EXPIRE AT 315 PM EDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3930 7991 3929 7992 3930 7994 3928 7996
      3929 7998 3939 8003 3944 7997 3945 7994
      3944 7990 3943 7989 3930 7989
TIME...MOT...LOC 1906Z 238DEG 23KT 3936 8000 

$$

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 2:36 PM EDT, 16 minutes earlier.

Area forecast discussion, Aug 15, 2:36 PM EDT, 16 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
236 PM EDT MON AUG 15 2016

.SYNOPSIS...
Cold front nearly stationary across Western Ohio, as high
pressure lingers off East Coast. The cold front moves through
Wednesday, followed by another over the weekend.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 235 PM Monday...

Still looks like an increase in coverage of shra/tsra this afternoon
and evening as vort max tracks out of the S Appalachians and thru
the area. Some of the storms could be on the strong side given the
increase in flow aloft with a hint of low level shear. Damaging
winds would be the primary hazard. Have continued with likely pops
later this afternoon and evening to track this disturbance thru the
area. Given the high PWATS...downpours could produce localized flash
flooding but not enough coverage concerns for a flash flood watch
attm. The most vulnerable areas remain across SE OH and N WV where
1 hr guidance is lowest.

The aforementioned vort max will shift N out of the area by 03z with
clearing overnight. Patchy dense river valley fog is possible over
any locales that receive rain...however...low level flow will
picking up quite a bit to perhaps confine it to the most sheltered
valleys and hollows.

Tuesday will feature a broad strengthening SW flow ahead of the
approaching cold front. As such shra/tsra will be with us
again...most notably across SE OH...close to the better forcing. It
will be a gusty afternoon so despite temps in the low 90s...at least
a breeze will be felt.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 235 pm Monday.

A weak cold front crosses Tuesday night, with a good chance for
showers and thunderstorms. A weak upper level short wave trough
trailing behind the one that initially pushes the front through
Tuesday night, crosses Wednesday, keeping the shower/thunderstorm
going.

The shower/thunderstorm chance decreases Wednesday night as the
trailing short wave passes on to the east, with a slight chance
through Thursday mainly on heating and moisture content still
high, before a dry Thursday night ensues per weak surface high
pressure building in.

Temperatures and dew points close to previous package and latest
guidance, bias corrected at night, with just about a 2C
temperature difference in the low levels behind the front.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 235 pm Monday...

Showers and thunderstorms Friday into Saturday will be mainly
diurnally driven, with high pressure exiting to the east, and
upper level light flow/ridging Friday.

Models remain in good agreement on a stronger upper level short
wave trough pushing a stronger cold front through the area Sunday.
This may keep the shower/thunderstorm chance going Saturday
night, with either the approach of the front and / or a wave ahead
of it. Maintained likely pops from previous package for Sunday,
followed by a trend toward drier and somewhat cooler weather early
next week.

Temperatures close to previous package and latest central guidance
and model guidance blends. Very warm weather early on gives way
to cooler weather later in the period, with highs Sunday tempered
by clouds and precipitation, and on Monday in the actual cooler
air. Looking at a comfortably cool night for sleeping at last Monday
night, day night.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 235 PM Monday...

Scattered convection this afternoon and evening will result in IFR
or worse vsby at times for any terminal that gets hit. Inserted a
few hrs IFR tempo groups for KHTS/KCRW/KBKW centered on 21 to 22Z
where confidence was highest as approaching upper levels system from
the S results in a greater coverage of convection. Elsewhere...have
VCTS for the remainder of the afternoon.

Aforementioned system moves to the N this evening with some clearing
tonight. Low level flow increases out of the SW 20 to 25 kts which
will tend to mitigate dense river valley fog...even for terminals
that receive rain. Did put some MVFR in overnight with best chance
for IFR or worse fog at KEKN.

Broad moderate SW flow on Tuesday will result in gusty winds around
20 kts in the afternoon with a cold front approaching SE OH.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE...Medium

ALTERNATE SCENARIOS: Showers and storms this afternoon and evening could
cause brief IFR conditions if they go over any airfields.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
EDT 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L

AFTER 18Z TUESDAY...
Brief IFR conditions in sct showers and thunderstorms through
Wednesday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/30
NEAR TERM...30
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...30
Hazardous weather outlook, Aug 15, 3:51 AM EDT, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
351 AM EDT MON AUG 15 2016

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-160800-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
351 AM EDT MON AUG 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KISTNER

In the hours before

Special weather statement, Aug 15, 2:02 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
202 PM EDT MON AUG 15 2016

WVZ031-032-151900-
TAYLOR-HARRISON-
202 PM EDT MON AUG 15 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HARRISON AND WESTERN
TAYLOR COUNTIES...

AT 201 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
LUMBERPORT...OR NEAR CLARKSBURG...MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM. TORRENTIAL
RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED
FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

LOCATIONS IMPACTED INCLUDE...
CLARKSBURG...GRAFTON...BRIDGEPORT...SHINNSTON...STONEWOOD...
NUTTER FORT...LUMBERPORT...ANMOORE...ENTERPRISE...FLEMINGTON...
VALLEY FALLS...DESPARD...WOLF SUMMIT...MCGEE...
TYGART LAKE STATE PARK...MEADOWBROOK...ROSEMONT AND MEADLAND.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 79 BETWEEN MILE MARKERS 116 AND 128.
 ROUTE 50 IN WEST VIRGINIA BETWEEN MILE MARKERS 68 AND 82.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3943 8028 3939 8020 3941 8011 3939 8009
      3939 8007 3928 7999 3921 8039 3926 8053
      3937 8052 3945 8039
TIME...MOT...LOC 1801Z 244DEG 18KT 3933 8036

COOPER

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 8:01 PM EDTSpecial Weather StatementRLXWebster59 min
Aug 14, 8:15 PM EDTSpecial Weather StatementRLXCabell45 min
Aug 15, 2:02 PM EDTSpecial Weather StatementRLXHarrison, Taylor58 min
Aug 15, 2:11 PM EDTSevere Thunderstorm WarningRLXHarrison, Taylor49 min
Aug 15, 5:40 PM EDTSpecial Weather StatementRLXLincoln, Logan, Wayne50 min
Aug 15, 5:54 PM EDTFlash Flood WarningRLXLewis111 min
Aug 15, 6:35 PM EDTSpecial Weather StatementRLXClay55 min
Aug 15, 6:57 PM EDTFlash Flood WarningRLXBraxton, Gilmer108 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.